Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Brownsville, TX

September 24, 2006Hidalgo County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 24, 2006, 5:48 AM CDT for Hidalgo County, Kenedy County, Willacy County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2006, 5:48 AM CDT (10:48 UTC)
Expired
Sep 24, 2006, 6:45 AM CDT
In force
57 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 107 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3959 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 241049
FFWBRO
TXC215-261-489-241145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
548 AM CDT SUN SEP 24 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...SAN MANUEL...MCCOOK
  SOUTHWESTERN KENEDY COUNTY IN DEEP SOUTH TEXAS
  NORTHWESTERN WILLACY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 645 AM CDT

* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2636 9852 2646 9802 2677 9780 2676 9833

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:30 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 24, 2:30 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CDT SUN SEP 24 2006

.DISCUSSION...MDLS CONTINUE TO SUGGEST THE ABILITY OF THE ATM OVR
DEEP S TX TO FIRE STRONG CONVECTION TODAY THRU MON AM...AS A SLOW
MVG COLD FRONT CUTS SLOWLY THRU THE MOIST AND UNSTABLE AMS. BRO
24.0000Z SOUNDING PLACES PWATS AT 2.13 INCH WITH 3146 J/KG OF CAPE.
STABILITY INDICES PROJECTED IN THE WM SECTOR PRIOR TO FORCING SHOW
CAPES OSCILLATING FM 2 TO 3K AND SIS FM -3 TO -6 AT TIMES. CURRENT
EXCESSIVE RAFL PROGS FM HPC PLACE NRN RGV UNDER SLGT RISK OF RAFL
TOTAL EXCEEDING 5 INCHES WITH ALL OF THE RGV BULLSEYED IN 1 TO 1.5
INCHES FM 12Z TDY UNTIL 12Z MON...ALSO SHOWING THE POSSIBILITY OF
MCS DEVELOPING OVR ADJ GULF EARLY MON AM AND MVG BACK OVR RGV
COASTAL AREAS OF CAMERON AND WILLACY 12Z MON THRU MON PM DUMPING
0.50 TO 1.00 INCH OF RAFL DURING THAT PD.

CONVECTION JUST STARTING IN ZAPATA COUNTY NOW...WITH VIGOROUS
CONVECTION JUST SOUTH OF SAT ALL NIGHT. THIS LINE OF CONVECTION HAS
SLOWED DURING THE PAST HOUR...AND THIS SUGGESTS THE TIMING OF SFC
FORCING MAY RETARD UNTIL MAX DESTABILIZATION LATER TDY...LEAVING THE
POSSIBILITY FOR STRONG TO SVR TSTM DEVELOPMENT FOR OUR SUNDAY
AFTERNOON. LATEST ANALYSIS OF STRONG CONVECTION SHOWS AREA NOW JUST
30 MILES NORTH OF JIM HOGG COUNTY. GENERAL SPEED SOUTHWARD IS 18
KTS...BUT XPCT THIS TO SLOW WITH TIME...AS CF ENTERS MORE HOSTILE
ENVIRONS. ONCE AGAIN...THIS RETARDS LIFT TO COINCIDE WITH MAX
INSTABILITY AND MAY RESULT IN STRONG TSTM DEVELOPMENT W/HVY RAFL.
WITH MDLS IN AGREEMENT ON 80 PERCENT POPS IN 1ST TWO PDS...FLASH
FLOODING WILL NEED TO BE WATCHED CLOSELY TDY AND TNGT. CURRENT FFG
SUGGESTS ANY TOTALS DURING ONE HOUR OF MORE THAN 2.5 INCHES WILL
CAUSE FLASH FLOODING...AND THIS FNT SHOULD ALLOW TRAINING AS IT
SLOWS AND IGNITES ADDITIONAL CONVECTION TO ITS S AND SW.
&&

.MARINE...WINDS HAVE DECREASED SOMEWHAT FOR NOW BUT SEAS OFFSHORE
ARE STILL FAIRLY HIGH.  AT 2AM BUOY 42020 REPORTED SOUTH SOUTHEAST
WINDS AT 16 KNOTS AND SEAS OF 7 FEET WITH A PERIOD OF 8 SECONDS.  A
COLD FRONT APPROACHING FROM THE NORTH WILL SPREAD SHOWERS AND
THUNDERSTORMS INTO THE COASTAL WATERS BEGINNING THIS MORNING AND
LASTING INTO THE AFTERNOON.  HEAVY RAIN WILL ACCOMPANY THESE STORMS
ALONG WITH GUSTY WINDS.  POST-FRONTAL NORTH TO NORTHEAST WINDS OF 20
TO 25 KNOTS ALONG WITH SEAS 6 TO 7 FEET ARE EXPECTED THIS EVENING
INTO MONDAY MORNING.  ACCORDINGLY...A SCA IS IN EFFECT FOR THIS TIME
PERIOD.  A RETURN TO GENERALLY DRIER CONDITIONS ALONG WITH LOWER
WINDS AND SEAS IS FORECAST THROUGH THE END OF THE WEEK. &&

.AVIATION...MAINLY VFR CONDITIONS WITH SOUTHEAST WINDS AROUND 10
KNOTS WILL PREVAIL TONIGHT ALTHOUGH OCCASIONAL MVFR CEILINGS WILL
OCCUR.  THUNDERSTORMS ARE EXPECTED TO OCCUR THIS MORNING INTO THE
AFTERNOON IN ASSOCIATION WITH A COLD FRONT MOVING SOUTH INTO THE
RGV.  HEAVY RAIN AND GUSTY WINDS...ALONG WITH REDUCED CEILINGS AND
VISIBILITIES...CAN BE EXPECTED WITH THESE STORMS.  WINDS WILL SHIFT
TO THE NORTH TO NORTHEAST BY THIS EVENING BEHIND THE FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  85  73  82  71  85 /  80  70  40  30  20
BROWNSVILLE          88  72  83  70  87 /  80  70  40  30  20
HARLINGEN            87  69  84  70  88 /  80  70  40  20  20
MCALLEN              86  69  85  69  89 /  80  40  30  20  20
RIO GRANDE CITY      83  65  82  67  90 /  80  40  10  20  10
SOUTH PADRE ISLAND   85  73  83  73  86 /  80  70  40  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135-150-155-170-175 18Z SUN THROUGH 12Z MON. FFA
TXZ248>257 FM 1 PM THRU 7 AM MON.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

58/68
Hazardous weather outlook, Sep 24, 5:00 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT SUN SEP 24 2006

TXZ248>257-251100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT SUN SEP 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS FROM 1
PM TODAY THROUGH MONDAY MORNING. SOME THUNDERSTORMS COULD BECOME
SEVERE TODAY AND TONIGHT. ROADWAY PONDING AND FLOODING OF LOW LYING
AREAS OF THE RIO GRANDE VALLEY CAN BE EXPECTED GENERALLY THIS
AFTERNOON THROUGH MONDAY MORNING. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR ALL MARINE AREAS OF DEEP SOUTH TEXAS FROM 1 PM TODAY
THROUGH MONDAY MORNING. THESE WIND AND SEA CONDITIONS WILL ALSO
PRODUCE A HIGH RISK OF RIP CURRENTS TODAY FOR THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL IS POSSIBLE
EARLY MONDAY MORNING MAINLY OVER CAMERON AND WILLACY COUNTIES.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE MARINE AREAS OF DEEP
SOUTH TEXAS THROUGH TUESDAY...AS NORTHEAST WINDS SHIP SEAS TO 7 TO 9
FEET. A HIGH RISK OF RIP CURRENTS ESPECIALLY DURING LOW TIDES IS
ANTICIPATED FOR THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA
THROUGH TUESDAY. MARINERS SHOULD BE AWARE THAT SEAS AND WINDS
WILL ALWAYS BE HIGHER THAN FORECAST IN AND NEAR THUNDERSTORMS. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:32 AM CDTMarine Weather StatementBRO11 hr
Sep 24, 1:45 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more23 hr
Sep 24, 4:05 AM CDTFlash Flood WarningBROZapata85 min
Sep 24, 4:11 AM CDTSevere Thunderstorm WarningBROZapata64 min
Sep 24, 4:24 AM CDTFlash Flood WarningBROBrooks, Kenedy96 min
Sep 24, 4:53 AM CDTSpecial Marine WarningBRO97 min
Sep 24, 5:12 AM CDTSevere Thunderstorm WarningBROStarr, Zapata63 min
Sep 24, 5:45 AM CDTFlash Flood WarningBROStarr60 min
Sep 24, 6:02 AM CDTSevere Thunderstorm WarningBROHidalgo28 min
Sep 24, 6:43 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy47 min
Sep 24, 7:29 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo31 min
Sep 24, 7:57 AM CDTSpecial Marine WarningBRO2 hr
Sep 24, 11:44 AM CDTFlash Flood WarningBROHidalgo2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.